Alert archive / Nebraska / Red Flag Warnings in 2024
Red Flag Warning 2, NWS North Platte, NE
NWS North Platte, NE issued this red flag warning at Feb 25, 2024, 1:44 AM MST for 19 counties in Nebraska. It took effect at Feb 25, 2024, 11:00 AM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 25, 2024, 1:44 AM MST (08:44 UTC)
- In effect from
- Feb 25, 2024, 11:00 AM MST
- Expired
- Feb 25, 2024, 5:00 PM MST
- In force
- 6 hr
- Issued by
- NWS North Platte, NE
Counties Arthur County, NE, Blaine County, NE, Brown County, NE, Chase County, NE, Cherry County, NE, Deuel County, NE, Frontier County, NE, Garden County, NE, Grant County, NE, Hayes County, NE, Hooker County, NE, Keith County, NE, Lincoln County, NE, Logan County, NE, McPherson County, NE, Perkins County, NE, Rock County, NE, Sheridan County, NE, Thomas County, NE
The radar
The North Platte radar (KLNX), 64 km from the middle of the area, began a volume at 08:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.7 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3140 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
895 WWUS83 KLBF 250844 RFWLBF URGENT - FIRE WEATHER MESSAGE National Weather Service North Platte NE 244 AM CST Sun Feb 25 2024 NEZ210-219-252100- /O.UPG.KLBF.FW.A.0002.240225T1800Z-240226T0000Z/ /O.NEW.KLBF.FW.W.0002.240225T1800Z-240226T0000Z/ Frenchman Basin-Loess Plains- 244 AM CST Sun Feb 25 2024 /144 AM MST Sun Feb 25 2024/ ...RED FLAG WARNING IN EFFECT FROM NOON CST /11 AM MST/ TODAY TO 6 PM CST /5 PM MST/ THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR PORTIONS OF SOUTHWEST NEBRASKA... The National Weather Service in North Platte has issued a Red Flag Warning for gusty winds and low humidity, which is in effect from noon CST /11 AM MST/ today to 6 PM CST /5 PM MST/ this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire Weather Zone 210 Frenchman Basin and Fire Weather Zone 219 Loess Plains. * TIMING...12 PM to 6 PM CST Sunday. * WINDS...West 10 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 10 percent. * TEMPERATURES...Highs in the low 70s. * LIGHTNING...Not expected. * IMPACTS...Any fire start will be capable of spreading rapidly and be difficult to control. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ NEZ204-252100- /O.NEW.KLBF.FW.W.0002.240225T1800Z-240226T0000Z/ Eastern Panhandle/Crescent Lake NWR- 144 AM MST Sun Feb 25 2024 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 5 PM MST THIS AFTERNOON FOR GUSTY WINDS AND LOW HUMIDITY FOR PORTIONS OF WESTERN NEBRASKA... The National Weather Service in North Platte has issued a Red Flag Warning for gusty winds and low humidity, which is in effect from 11 AM this morning to 5 PM MST this afternoon. * AFFECTED AREA...Fire Weather Zone 204 Eastern Panhandle/Crescent Lake NWR. * TIMING...11 AM to 5 PM MST Sunday. * WINDS...West 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 12 percent. * TEMPERATURES...Highs in the middle to upper 60s. * LIGHTNING...Not expected. * IMPACTS...Any fire start will be capable of spreading rapidly and be difficult to control. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
3 follow-up statements
699 WWUS83 KLBF 251820 RFWLBF URGENT - FIRE WEATHER MESSAGE National Weather Service North Platte NE 1220 PM CST Sun Feb 25 2024 NEZ206-260000- /O.EXA.KLBF.FW.W.0002.000000T0000Z-240226T0000Z/ Sandhills/Valentine NWR/Nebraska National Forest- 1220 PM CST Sun Feb 25 2024 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR WEST CENTRAL NEBRASKA... The National Weather Service in North Platte has issued a Red Flag Warning for gusty winds and low humidity, which is in effect until 6 PM CST this evening. * AFFECTED AREA...Fire Weather Zone 206 Sandhills/Valentine NWR/Nebraska National Forest. * TIMING...Through 6 PM CST Sunday. * WINDS...West 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 15 to 18 percent. * TEMPERATURES...Highs generally in the mid to upper 60s. * LIGHTNING...Not expected. * IMPACTS...Any fire start will be capable of spreading rapidly and be difficult to control. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ NEZ204-210-219-260000- /O.CON.KLBF.FW.W.0002.000000T0000Z-240226T0000Z/ Eastern Panhandle/Crescent Lake NWR-Frenchman Basin-Loess Plains- 1220 PM CST Sun Feb 25 2024 /1120 AM MST Sun Feb 25 2024/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS EVENING FOR PORTIONS OF THE PANHANDLE AND SOUTHWEST NEBRASKA... * AFFECTED AREA...Fire Weather Zone 204 Eastern Panhandle/Crescent Lake NWR, Fire Weather Zone 210 Frenchman Basin and Fire Weather Zone 219 Loess Plains. * TIMING...Through 5 PM MST Sunday. * WINDS...West 10 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 10 to 15 percent. * TEMPERATURES...Highs in the mid 60s to lower 70s. * LIGHTNING...Not expected. * IMPACTS...Any fire start will be capable of spreading rapidly and be difficult to control. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
825 WWUS83 KLBF 252006 RFWLBF URGENT - FIRE WEATHER MESSAGE National Weather Service North Platte NE 206 PM CST Sun Feb 25 2024 NEZ204-206-210-219-260415- /O.NEW.KLBF.FW.W.0003.240226T1600Z-240227T0000Z/ /O.CON.KLBF.FW.W.0002.000000T0000Z-240226T0000Z/ Eastern Panhandle/Crescent Lake NWR- Sandhills/Valentine NWR/Nebraska National Forest-Frenchman Basin- Loess Plains- 206 PM CST Sun Feb 25 2024 /106 PM MST Sun Feb 25 2024/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS EVENING FOR MUCH OF WESTERN NEBRASKA... ...RED FLAG WARNING IN EFFECT FROM 10 AM CST /9 AM MST/ TO 6 PM CST /5 PM MST/ MONDAY... The National Weather Service in North Platte has issued a Red Flag Warning for gusty winds and low humidity, which is in effect from 10 AM CST /9 AM MST/ to 6 PM CST /5 PM MST/ Monday. * AFFECTED AREA...Fire Weather Zone 204 Eastern Panhandle/Crescent Lake NWR, Fire Weather Zone 206 Sandhills/Valentine NWR/Nebraska National Forest, Fire Weather Zone 210 Frenchman Basin and Fire Weather Zone 219 Loess Plains. * TIMING...Through 6 PM CST Sunday and 10 AM CST to 6 PM CST Monday. * WINDS...West 10 to 20 mph with gusts up to 35 mph Sunday. West 20 to 30 mph with gusts up to 40 mph Monday. * RELATIVE HUMIDITY...As low as 10 to 15 percent Sunday. As low as 15 to 20 percent Monday. * TEMPERATURES...Highs generally around 70 Sunday. Highs in the lower to mid 70s Monday. * LIGHTNING...Not expected. * IMPACTS...Any fire start will be capable of spreading rapidly and be difficult to control. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ NEZ208-209-260415- /O.NEW.KLBF.FW.W.0003.240226T1600Z-240227T0000Z/ Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National Forest-Loup Rivers Basin- 206 PM CST Sun Feb 25 2024 ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 6 PM CST MONDAY FOR FOR PORTIONS OF NORTHERN AND NORTH CENTRAL NEBRASKA... The National Weather Service in North Platte has issued a Red Flag Warning for gusty winds and low humidity, which is in effect from 10 AM to 6 PM CST Monday. * AFFECTED AREA...Fire Weather Zone 208 Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National Forest and Fire Weather Zone 209 Loup Rivers Basin. * TIMING...10 AM CST to 6 PM CST Monday. * WINDS...West 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 15 to 20 percent. * TEMPERATURES...Highs generally in the lower 70s. * LIGHTNING...Not expected. * IMPACTS...Any fire start will be capable of spreading rapidly and be difficult to control. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
700 WWUS83 KLBF 252354 RFWLBF URGENT - FIRE WEATHER MESSAGE National Weather Service North Platte NE 554 PM CST Sun Feb 25 2024 NEZ204-206-210-219-260100- /O.EXP.KLBF.FW.W.0002.000000T0000Z-240226T0000Z/ /O.CON.KLBF.FW.W.0003.240226T1600Z-240227T0000Z/ Eastern Panhandle/Crescent Lake NWR- Sandhills/Valentine NWR/Nebraska National Forest-Frenchman Basin- Loess Plains- 554 PM CST Sun Feb 25 2024 /454 PM MST Sun Feb 25 2024/ ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM CST /9 AM MST/ TO 6 PM CST /5 PM MST/ MONDAY FOR MOST OF WESTERN AND CENTRAL NEBRASKA... ...RED FLAG WARNING WILL EXPIRE AT 6 PM CST /5 PM MST/ THIS EVENING FOR PORTIONS OF WESTERN AND CENTRAL NEBRASKA... * AFFECTED AREA...Fire Weather Zone 204 Eastern Panhandle/Crescent Lake NWR, Fire Weather Zone 206 Sandhills/Valentine NWR/Nebraska National Forest, Fire Weather Zone 210 Frenchman Basin and Fire Weather Zone 219 Loess Plains. * TIMING...Through 6 PM CST Sunday and 10 AM CST to 6 PM CST Monday. * WINDS...West 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 14 percent. * TEMPERATURES...Up to 73. * LIGHTNING...Not expected. * IMPACTS...Any fire start will be capable of spreading rapidly and be difficult to control. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ NEZ208-209-260100- /O.CON.KLBF.FW.W.0003.240226T1600Z-240227T0000Z/ Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National Forest-Loup Rivers Basin- 554 PM CST Sun Feb 25 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM CST /9 AM MST/ TO 6 PM CST /5 PM MST/ MONDAY FOR MOST OF WESTERN AND CENTRAL NEBRASKA... * AFFECTED AREA...Fire Weather Zone 208 Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National Forest and Fire Weather Zone 209 Loup Rivers Basin. * TIMING...10 AM CST to 6 PM CST Monday. * WINDS...West 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 16 percent. * TEMPERATURES...Up to 72. * LIGHTNING...Not expected. * IMPACTS...Any fire start will be capable of spreading rapidly and be difficult to control. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this red flag warning went out at Feb 24, 10:17 PM MST, 3 hours 27 minutes earlier. Its key messages:
- Unseasonably warm, dry, and windy weather will continue through Monday, resulting in fire weather conditions. Red Flag Warning for southwest and central Neb today, Fire Weather Watch tomorrow for southwest.
- Powerful cold front early Tuesday will bring a sudden return to winter with blustery north winds and snow showers. Minor accumulations are possible for northern Neb.
- Mild and fair conditions come back for the end of the week with another stretch of potential fire weather next weekend.
Area forecast discussion, Feb 24, 10:17 PM MST, 3 hours 27 minutes before
Area Forecast Discussion National Weather Service North Platte NE 1117 PM CST Sat Feb 24 2024 .KEY MESSAGES... - Unseasonably warm, dry, and windy weather will continue through Monday, resulting in fire weather conditions. Red Flag Warning for southwest and central Neb today, Fire Weather Watch tomorrow for southwest. - Powerful cold front early Tuesday will bring a sudden return to winter with blustery north winds and snow showers. Minor accumulations are possible for northern Neb. - Mild and fair conditions come back for the end of the week with another stretch of potential fire weather next weekend. && .SYNOPSIS... Issued at 404 PM CST Sat Feb 24 2024 Nebraska lies in broad northwest flow aloft as the upper ridge retreats to the Four Corners and a more subtle trough digs into the Upper Midwest behind the primary East Coast trough. At the surface, a cool front turned warm front has stalled in eastern Nebraska, while a meandering trough extends up the High Plains, cutting across the Nebraska panhandle. Critical fire weather conditions have been observed (through 21z) at IML and BBW, with several other locations approaching criteria. && .SHORT TERM /THROUGH MONDAY/... Issued at 404 PM CST Sat Feb 24 2024 This evening and tonight... Northwest winds relax after sunset as the boundary layer decouples and the surface inversion grows. Flow at H85 gradually weakens overnight, so there may still be a few rogue gusts during the early night hours. The region remains moisture starved, and the only clouds should skirt the northeast portions of the CWA tonight. Given the 12z suite of numerical guidance and observations from this morning, trended toward the cool end of the NBM envelope once again. The forecast falls in between MAV/MET/ECS solutions and the 25%ile of NBM. One factor to consider is weak WAA at H85 with roughly 3C rises compared to last night. Min temps range from upper 20s in the panhandle and Platte Valley to lower 30s north central. Despite the relaxed winds, fire weather concerns don't completely alleviate. Humidity recovery will likely be limited across the southwest, generally 55-65% max values, and will jump start the red flag risk for tomorrow. Tomorrow... The upper ridge flattens over the Southern US, while the trough broadens over the northern tier of the Conus. Flow nearly becomes zonal for Nebraska, but support for continued warmth remains. The stalled warm front over eastern Nebraska kicks east, and a cold front in the Dakotas has yet to drop south. The modest warm air advection scheme at H85 keeps going with an additional 3C rise across the panhandle and Sandhills. Temps range from 7-12C, which when efficiently mixed to the surface and aided by plentiful sunshine, should translate to highs in the 60s. Far southwest Neb, basically Chase, Hayes, Frontier counties, should top 70F. The max temp forecast still lines up with the lower quartile of the NBM envelope. Potential exists for even warmer highs, which very well may be achieved given fairly strong downslope flow and sunny skies. A corridor of 25-30kt flow at H85 should not have much an issue mixing to the surface. This setup results in fire weather conditions: near critical in the Sandhills, locally/briefly critical in the panhandle, and probably sustained critical in the far southwest. Humidity values may drop even lower compared to today, where 10% cannot be ruled out near and south of Hwy 6. Issued a Fire Weather Watch for zones 210 and 219 where confidence was greatest for reaching red flag criteria for at least 3 hours. Would not be surprised for an hour or two of critical in the southern panhandle and Custer Co, but will punt that decision to the next forecast shift depending on later guidance. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... Issued at 404 PM CST Sat Feb 24 2024 Fire weather concerns continue into Monday as a low level thermal ridge builds even further over the Great Plains. Guidance is consistent in suggesting H85 temps somewhere around 14C in the Sandhills, which correspond roughly to the 97%ile of climo per NAEFS ensembles. The signal for anomalous warmth also exists in the ECM EFI, where confidence ranges from 0.7-0.8/1. Pushed forecast max temps up another degree or two across the region, where values line up with MEX/ECX guidance and the 50%ile of NBM. Highs in the lower/mid 70s in southwest and central Neb approach or tie daily records. Northwest Neb may remain in the upper 60s, which is still 20 degrees above normal. Westerly low level flow kicks into overdrive as the surface pressure gradient tightens ahead of the approaching deep low and cold front. The upper trough over the Western US also digs and begins to spread east, especially later in the day. The resultant wind gusts of 30 to 40 mph across the panhandle and Sandhills will be more than enough to carry fire headlines. Humidity will be more borderline, but trends will be monitored given the winds and fuels status. The powerful cold front crashes through the forecast area early Tuesday, leading the way for a sudden return to winter. The cold air advection is stark, shown by H85 temps plummeting to around -15C by 00z in the north and -10C in the south. The front passage itself may be dry, but rapidly strengthening fgen forcing and moistening at H5- 7 associated with the digging upper trough will encourage precipitation development during the day. Given the scope of the CAA and overall thermal profiles, most precipitation will likely fall as snow. SLR's start out seasonably low, but quickly adjust to near normal or seasonably high values (15-18:1) during the afternoon. There should be a window of a few hours of favorable lift and saturation within the DGZ to support minor or light accumulations in the northern Sandhills. The quick-hitting nature of the strong mid- level forcing should limit the potential for any higher amounts, but 1 to 2 inches seems reasonable near and north of Hwy 20. Farther south where the very cold air will be relatively delayed, a skiff or dusting of snow is more probable. Whatever the accumulation may be, blustery winds will result in significantly reduced visibility. The setup may also be conducive for snow squalls. Beyond the sudden switch to winter, the synoptic pattern resets with another building upper ridge over the Plains. When combined with southerly return flow over an expansive surface high over the Southeast US, temperatures should moderate and even go back above normal levels by the end of the week. Depending on wind and humidity levels, the area may experience another round of fire weather next weekend. && .AVIATION /06Z TAFS THROUGH 06Z MONDAY/... Issued at 1116 PM CST Sat Feb 24 2024 Quiet and dry conditions are expected through Sunday with the main aviation concern being some stronger winds during the afternoon across the entire region. Westerly wind gusts up to 25 knots are possible by mid-afternoon before decreasing below 10 knots after sunset. && .LBF WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch Sunday afternoon for NEZ210-219. && SYNOPSIS...Snively SHORT TERM...Snively LONG TERM...Snively AVIATION...Kulik
Hazardous weather outlook, Feb 24, 5:35 PM MST, 8 hours 9 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 635 PM CST Sat Feb 24 2024 NEZ004>010-022>029-035>038-056>059-069>071-094-251200- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 635 PM CST Sat Feb 24 2024 /535 PM MST Sat Feb 24 2024/ This Hazardous Weather Outlook is for portions of central Nebraska, north central Nebraska, panhandle Nebraska, southwest Nebraska, and west central Nebraska. .DAY ONE...Tonight The probability for hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday For Sunday and Monday, near critical to critical fire weather conditions are expected to continue given the combination of low relative humidity and strong, gusty westerly winds. On Tuesday, a passing cold front will bring snow showers across western and north central Nebraska. Another round of gusty winds may cause lowered visibility during snow showers. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 25, 1:06 PM MST | Red Flag Warning | LBF | Arthur, Blaine, Boyd, Brown, Chase, Cherry and 20 more | 31 hr |
Nearby
Red Flag Warnings in Nebraska, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.